Alert archive / Wyoming / Winter Weather Advisories in 2021
Winter Weather Advisory 21, NWS Riverton, WY
NWS Riverton, WY issued this winter weather advisory at Mar 19, 2021, 1:27 PM MDT for 5 counties in Wyoming. It took effect at Mar 20, 2021, 12:00 AM MDT. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2021, 1:27 PM MDT (19:27 UTC)
- In effect from
- Mar 20, 2021, 12:00 AM MDT
- Expired
- Mar 21, 2021, 2:06 AM MDT
- In force
- 26 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Lincoln County, WY, Park County, WY, Sublette County, WY, Teton County, WY
The radar
The Riverton/Lander radar (KRIW), 116 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1936 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209 WWUS45 KRIW 191927 WSWRIW URGENT - WINTER WEATHER MESSAGE National Weather Service Riverton WY 127 PM MDT Fri Mar 19 2021 ...Accumulating snow returns to western Wyoming... .A storm will bring accumulating snow to far western Wyoming, including Yellowstone National Park, starting early Saturday morning and continuing through Sunday morning. WYZ001-012-201200- /O.NEW.KRIW.WW.Y.0021.210320T0600Z-210321T0600Z/ Yellowstone National Park-Teton and Gros Ventre Mountains- Including the cities of Lake, Mammoth, and Old Faithful 127 PM MDT Fri Mar 19 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT SATURDAY NIGHT... * WHAT...Snow expected. Total snow accumulations of 4 to 10 inches across Yellowstone National Park and 6 to 12 inches across the Teton and Gros Ventre Ranges. * WHERE...Yellowstone National Park and Teton and Gros Ventre Mountains. * WHEN...From midnight tonight to midnight MDT Saturday night. * IMPACTS...Travel could be very difficult, especially over Teton and Togwotee Passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/riw
4 follow-up statements
266 WWUS45 KRIW 200842 WSWRIW URGENT - WINTER WEATHER MESSAGE National Weather Service Riverton WY 242 AM MDT Sat Mar 20 2021 ...Accumulating snow returns to western Wyoming... .A storm will bring accumulating snow to far western Wyoming, including Yellowstone National Park, today and continuing through Sunday morning. WYZ001-012-202200- /O.CON.KRIW.WW.Y.0021.000000T0000Z-210321T0600Z/ Yellowstone National Park-Teton and Gros Ventre Mountains- Including the cities of Lake, Mammoth, and Old Faithful 242 AM MDT Sat Mar 20 2021 ...Winter Weather Advisory in effect until 6 AM MDT Sunday... * WHAT...Snow expected. Total snow accumulations of 5 to 10 inches across Yellowstone National Park and the Teton and Gros Ventre Ranges. Locally higher amounts up to 14 inches possible. * WHERE...Yellowstone National Park and Teton and Gros Ventre Mountains. * WHEN...Until 6 AM Sunday. * IMPACTS...Travel could be very difficult, especially over Teton and Togwotee Passes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/riw
343 WWUS45 KRIW 202007 WSWRIW URGENT - WINTER WEATHER MESSAGE National Weather Service Riverton WY 207 PM MDT Sat Mar 20 2021 ...Accumulating snow continues in western Wyoming... .A storm will continue to bring accumulating snow to far western Wyoming, including Yellowstone National Park, through Sunday morning. WYZ001-012-211100- /O.EXT.KRIW.WW.Y.0021.000000T0000Z-210321T1200Z/ Yellowstone National Park-Teton and Gros Ventre Mountains- Including the cities of Lake, Mammoth, and Old Faithful 207 PM MDT Sat Mar 20 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 AM MDT SUNDAY... * WHAT...Snow. Additional accumulations of 2 to 4 inches in the lower elevations and 3 to 6 inches in the higher elevations. Winds gusting as high as 35 mph. * WHERE...Yellowstone National Park and Teton and Gros Ventre Mountains. * WHEN...Until 6 AM MDT Sunday. * IMPACTS...Travel could be very difficult, especially over Teton and Togwotee Passes. * PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/riw
953 WWUS45 KRIW 210353 WSWRIW URGENT - WINTER WEATHER MESSAGE National Weather Service Riverton WY 953 PM MDT Sat Mar 20 2021 ...Accumulating snow in Northwest Wyoming overnight... WYZ001-012-211200- /O.CON.KRIW.WW.Y.0021.000000T0000Z-210321T1200Z/ Yellowstone National Park-Teton and Gros Ventre Mountains- Including the cities of Lake, Mammoth, and Old Faithful 953 PM MDT Sat Mar 20 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT SUNDAY... * WHAT...Snow. New accumulations of 2 to 4 inches in the lower elevations and 3 to 6 inches at the higher elevations. * WHERE...Yellowstone National Park and the Teton and Gros Ventre Mountains. * WHEN...Until 6 AM MDT Sunday. * IMPACTS...Expect winter driving conditions over Teton and Togwotee Passes overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/riw
157 WWUS45 KRIW 210806 WSWRIW URGENT - WINTER WEATHER MESSAGE National Weather Service Riverton WY 206 AM MDT Sun Mar 21 2021 WYZ001-012-210915- /O.CAN.KRIW.WW.Y.0021.000000T0000Z-210321T1200Z/ Yellowstone National Park-Teton and Gros Ventre Mountains- Including the cities of Lake, Mammoth, and Old Faithful 206 AM MDT Sun Mar 21 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Light snow will continue through the rest of the night, however additional accumulations are expected to be minor. Thus, the Winter Weather Advisory will be cancelled. $$ For more information from the National Weather Service visit http://weather.gov/riw
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this winter weather advisory went out at Mar 19, 11:40 AM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, Mar 19, 11:40 AM MDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1140 AM MDT Fri Mar 19 2021 .SHORT TERM...Today through Saturday Dry and warm conditions will continue across much of the forecast area today. 700mb temperatures of 0C to 1C will be in place over all, but far western portions. This will lead to highs in the 50s and 60s in snow-free locations. A few readings near 70 degrees will be possible in the Bighorn Basin. The ridge axis will continue its eastward shift today, giving away to southwest flow aloft. This will also tighten the surface gradient, leading to breezy conditions across the Wind Corridor. The combination of warmer temperatures and breezy winds will lead to more rapid snowmelt in Natrona County today. The potential threat of low- land and urban flooding in Natrona County will increase today, as a result. Recent observations indicate snow depth of 10 to 15 inches, as of midday Thursday. A cold front and associated trough will approach the area today, with precipitation chances staying mainly confined over Yellowstone and the Tetons this afternoon. Precipitation chances will increase and spread southward over far western portions this evening, as the cold front begins to enter the state. Snow levels will be around 7000 to 8000 feet this afternoon, leading to light rain showers or a rain/snow mix. However, precipitation amounts will be light with this activity. Snow levels will drop tonight, as temperatures cool and the cold front moves over the area. A jet streak supporting the trough will aid in the snowfall tonight into Saturday. 03Z to 15Z Saturday looks to be when the heaviest snowfall will occur. The Tetons and the higher terrain of far southwest Yellowstone National Park will be the most likely locations for heavier snow. Will continue with the Special Weather Statement, as most of the impacts will occur tonight into Saturday morning, with any snow in the lower elevations expected to melt during the day. Precipitation chances will increase across the south and east of the Divide during the day Saturday. The best chances for precip will be along the Cody Foothills and southwestern Wyoming. Temperatures will fall through the day behind the cold front, however, snowfall accumulations will be little to none at this time. It could be late in the afternoon toward sunset when temperatures drop to the freezing mark, but the best dynamics may have already exited to the east of these areas by the time that happens. .LONG TERM...Saturday night through Thursday The upper trough and associated cold front will continue to move eastward across the forecast area Saturday night and Sunday. Models are in good agreement, bringing PoPs over the Divide late Saturday through Sunday afternoon. East of the Divide, the precip looks to be mostly rain or a rain/snow mix due to warmer temperatures, while the western mountains will see snow. This system will exit the area late Sunday evening. After this storm, the models all show a series of quick hitting systems through the long term. The models are not in very good agreement on the timing or track, but it does look to be an active start to the work week. Early Monday will see one system move into western Wyoming. Precipitation will be mainly along the west and northwest, with some showers moving across the north late in the day. Another wave will hit on Tuesday with mainly snow in the mountains and a mix of rain/snow in the south and east of the Divide. Thursday will likely see another wave cross the forecast area with the main impacts along the west. Winds don't look to be too troublesome for the long term. Afternoon gustiness in the usual wind prone southern corridor and along the mountain ranges, but nothing to write home about. && .AVIATION...For the 18Z TAFS through 18Z Saturday Ridge axis over the forecast area right now is moving eastward as a low pressure system moves toward WY from the west. This afternoon will see clouds increasing across western WY and wind gusts of 25-30 kts from KRKS to KCPR and over the higher terrain. VFR conditions at the current time will continue through about 09Z/Sat, when MVFR conditions should develop at KJAC as ceilings lower and snow reduces visibilities. The western mountains will become obscured starting at 03Z/Sat. Breezy conditions will continue overnight ahead of the system and associated cold front, then strengthen Saturday morning and afternoon with gusts 30-40 kts possible. The cold front will push through the forecast area from about 06Z/Sat in NW WY to 00Z/Sun at KCPR, with breezy W-NW flow behind the front. MVFR conditions will move into KBPI and KPNA around 15Z/Sat as well as KCOD. Conditions will deteriorate at other TAF sites after 18Z/Sat. All mountains will be obscured by 00Z/Sun.Most TAF sites will become MVFR/IFR by 00Z/Sun with improving conditions starting Sunday morning. && .FIRE WEATHER... Dry conditions will persist across all areas through midday today. Increasing southwest flow will provide breezy conditions of 15 to 25 mph in the High Plains and High Desert BLM districts. The southwest flow will also boost temperatures, as warmer air moves into the region. Temperatures will be 5 to 10 degrees above normal, with the warm up hindered in Natrona County due to the snowpack. To the west, moisture will reach the far western mountains late this afternoon with light rain and snow showers developing. The rain and snow will become all snow after about mid-evening, including in the valleys. However, the best chance for accumulation will come between midnight and sunrise Saturday as a cold front pushes east through the Teton and Yellowstone dispatch areas. This cold front continues east Saturday with gusty northwest wind developing in its wake in areas east of the Continental Divide. Snow showers will linger across the west Saturday, while the east sees scattered rain showers during the afternoon and evening. Some banded rain showers are possible off the south end of area mountain ranges. Temperatures will be cooler Saturday, but still around seasonal averages. Smoke dispersal will be improved both days due to the increased transport winds - from the southwest this afternoon and from the northwest Saturday. Conditions remain unsettled Sunday with cooler air moving in from the northwest. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LaVoie LONG TERM...Swanson AVIATION...McDonald FIRE WEATHER...LaVoie
Hazardous weather outlook, Mar 19, 4:14 AM MDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 414 AM MDT Fri Mar 19 2021 WYZ001>020-022>030-201015- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 414 AM MDT Fri Mar 19 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. There is the potential for rapid snowmelt in Natrona County, which might cause minor flooding. Increasing chances of snow over the far west this evening. Moderate snow amounts over the northwest possible tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday...Snow continues over the far west, with the best chances for accumulation occurring in the mountains and during the morning. Any snow in the lower elevations expected to melt during the afternoon. Sunday...A slight chance for snow showers over the western mountains. Monday and Monday night...A chance for snow over the far western mountains. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant winter weather conditions, according to standard operating procedures. TEAM RIVERTON
Nearby
Winter Weather Advisories in Wyoming, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.